Heavy Snow, Randall
- When
- February 23, 3:45 PM CST to February 24, 12:00 AM CST
- Where
- Randall forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A storm system in the upper atmosphere approached the Texas panhandle during the afternoon and evening hours producing heavy snow across the south-central Texas panhandle. Umbarger in Randall county received four inches of snow and Claude in Armstrong county also received four inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A storm system in the upper atmosphere approached the Texas panhandle during the afternoon and evening hours producing heavy snow across the south-central Texas panhandle. Umbarger in Randall county received four inches of snow and Claude in Armstrong county also received four inches of snow. In Deaf Smith county...Hereford reported four inches of snow in a twenty-four hour period and Bootleg received nearly six inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 3:25 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CST MON FEB 23 2004 CORRECTED TO ADD ADVISORY TO BOTTOM OF AFD .DISCUSSION... BUSY TODAY WITH UPCOMING WEATHER EVENT...WHICH IS TURNING MORE INTO A RAIN RATHER THAN SNOW PROBLEM. MANUAL DIAGNOSTICS OF MORNING UPA AND SFC FIELDS SHOWS THAT THE ONLY COLD AIR WITH THIS SYSTEM WILL BE ASSOCIATED WITH THE TROF ITSELF. LITTLE OR NO COLD AIR WILL BE ADVECTED IN AT THE SURFACE AS ARCTIC AIR APPEARS LOCKED UP ACROSS THE NRN US WITH NOTHING TO FORCE IT SOUTHWARD BEFORE THE PRECIP STARTS. 12Z MODELS AS WELL AS 18Z ETA RUN CONTINUE TO SHOW THE MID LEVEL TROF TAKING A MORE SOUTHERN TRACK. WITH A LACK OF COLD AIR AT THE SURFACE AND WARM GROUND TEMPERATURES...ANY COOLING OF THE ATMOSPHERIC TEMPERATURE PROFILE WILL HAVE TO BE DONE THROUGH DYNAMIC AND ISENTROPIC LIFT ALONG WITH ANY EVAPORATIVE COOLING BY PRECIP. AFTER REVIEWING POINT SOUNDINGS AND VARIOUS CROSS-SECTIONS ACROSS THE PNHDLS...IT APPEARS THAT THE SOUTHWESTERN CORNER OF THE TX PNHDL WILL HAVE BEST CHANCE TO SEE ALL SNOW BETWEEN 6Z AND 12Z (MIDNIGHT-6AM) TOMORROW MORNING. EAST OF A LINE FROM HEREFORD TO CLAYTON...SOUNDINGS AND CROSS-SECTIONS SHOW THAT THERE WILL BE A LAYER AT THE SFC THAT STAYS CLOSE TO OR JUST ABOVE FREEZING. AREAS ALONG HWY 87/287 WILL BE ON THE EDGE...SO THE AMARILLO AREA COULD GO EITHER ALL SNOW OR MIX OF RAIN AND SNOW OVERNIGHT. WHEN IT IS ALL SAID AND DONE...WILL ISSUE A WINTER WEATHER ADVISORY FOR MUCH OF THE SAME AREA AS THE OLD WATCH. GREATEST AMOUNTS WILL BE OVER THE SW TX PNHDL (3 INCHES) TAPERING OFF TO AROUND 1 INCH UP TO THE EDGE OF THE CAPROCK (EXCLUDING THE OK PNHDL) RUNNING UNTIL 18Z (NOON) TUESDAY. PRECIP SHOULD SWITCH BACK OVER TO ALL RAIN AS IT BEGINS TO TAPER OFF THROUGH THE DAY TUESDAY. HAD LITTLE TIME TO LOOK BEYOND WEDNESDAY FOR THE FCST...BUT CURSORY GLANCE APPEARS THAT THINGS ARE IN GOOD SHAPE. FCSTID = JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 32 38 24 48 / 90 70 20 0 BEAVER 30 47 23 50 / 20 20 10 0 BOISE CITY 27 39 22 47 / 30 20 10 0 BORGER 31 40 25 51 / 70 50 10 0 BOYS RANCH 30 35 25 46 / 90 60 20 0 CANYON 32 36 22 48 / 90 70 20 0 CLARENDON 35 42 25 49 / 90 70 20 0 DALHART 28 35 24 45 / 70 40 10 0 GUYMON 29 44 23 50 / 30 20 10 0 HEREFORD 31 33 22 46 / 90 80 20 0 LIPSCOMB 30 46 23 50 / 40 20 10 0 PAMPA 32 42 23 48 / 70 60 20 0 SHAMROCK 34 45 25 49 / 80 60 20 0 WELLINGTON 37 45 25 49 / 80 70 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...WINTER WEATHER ADVISORY IN EFFECT UNTIL 18Z TUESDAY FOR TXZ001- 002-006>008-011>013-016>018. OK...NONE. && 03/15/17
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON FEB 23 2004 OKZ001>003-TXZ001>020-241200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON FEB 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... AREAS OF RAIN WILL DEVELOP TONIGHT. AREAS OF SNOW WILL MIX WITH THE RAIN LATE TONIGHT. ACCUMULATING SNOWS ARE POSSIBLE LATE TONIGHT... MAINLY ACROSS THE SOUTHWESTERN AND WESTERN TEXAS PANHANDLE .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ACCUMULATING SNOWS ARE POSSIBLE TUESDAY...MAINLY ACROSS THE SOUTHWESTERN AND WESTERN TEXAS PANHANDLE. BREEZY TO WINDY CONDITIONS ARE POSSIBLE ON THURSDAY AND FRIDAY. COCKRELL
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388447, 5388448.